Alert archive / Oklahoma / Special Weather Statements in 2020

Special Weather Statement, NWS Amarillo, TX

July 15, 2020Cimarron County, Oklahoma

NWS Amarillo, TX issued this special weather statement at Jul 15, 2020, 10:21 PM CDT for Cimarron County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 10:21 PM CDT (03:21 UTC)
Expired
Jul 15, 2020, 10:45 PM CDT
In force
24 min
Issued by
NWS Amarillo, TX

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 204 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1936 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS84 KAMA 160321
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
1021 PM CDT Wed Jul 15 2020
 
OKZ001-160345-
Cimarron OK-
1021 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 1045 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Wheeless, or 21 miles west of Boise City. This storm
was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3694 10271 3666 10272 3666 10300 3696 10300
TIME...MOT...LOC 0321Z 261DEG 2KT 3678 10289 

$$

LFM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Jul 15, 6:20 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 15, 6:20 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
620 PM CDT Wed Jul 15 2020

.AVIATION...
VFR conditions expected throughout most of the 00Z TAF period.
Introduced VCTS conditions for all TAF sites starting around
03/04Z and continuing through around 07Z before thunderstorms
dissipate and move east of all sites. Sct to bkn mid and high cigs
will continue throughout the remainder of the TAF period. If
thunderstorms move directly over TAF sites, erratic winds will be
the main threat. Winds overall will be variable around 5-10 kts
becoming more southerly at 10-15 kts going past 15Z Thursday to
the end of the TAF period.

Meccariello

&&

.PREV DISCUSSION... /Issued 343 PM CDT Wed Jul 15 2020/

SHORT TERM...This afternoon through tomorrow tonight

Synopsis: Severe storms are possible across mainly the western tier
of Panhandles counties this evening. Storms will likely struggle to
remain severe as they try to move east of the I-27/US287
corridor.

Mesoscale: Modest instability is promoting storm development in the
Enchanted Circle of NM.  This convection is expected to increase in
coverage and work its way east this evening...eventually congealing
into a cluster/MCS. Storms will likely reach peak intensity in far
ern NM possibly into the western tier of Panhandles counties
before running into an area of substantial MLCIN of 150-250 J/kg
(depending on the model). This increased CINH as we move past
sunset may coincide with the cold pool beginning to outrun the
cluster/line and this would likely spell doom for severe
convective chances east of the first tier or maybe 2 of wrn
Panhandles counties. Places like Texline, Dalhart, and Boise City
probably have the best chances to see severe weather tonight. As
for the Dumas/Amarillo/Canyon corridor, the best chance for severe
weather may be if storms make it just far enough before
collapsing just to the west and blowing a last gasp outflow. Areas
further east are unlikely to see severe weather tonight.

Threats: Winds up to 70 MPH would be the main concern though some
hail cannot be ruled in mainly the NW parts of the area.

Timing: Expect the main cluster of storms to move into the NW parts
of the combined Panhandles around or after 7 PM and storms will
likely become sub-severe by midnight. Isolated to scattered
lingering showers/storms may remain after midnight.

Tomorrow: After starting off with a few low clouds, skies should
become partly cloudy and temps will warm again into the 90s to
around 100.  Palo Duro Canyon will again be flirting with a Heat
Advisory.

Simpson

LONG TERM...Friday through Tuesday...
High pressure stretches across the southern CONUS with zonal flow
and embedded trough patterns in the northern CONUS. With high
pressure aloft, temperatures are to continue to be hot with highs
ranging in the mid and upper 90s to 105. Surface winds will be
out of the south southwest most of the period, which help drive
the temperatures to near 100. Palo Duro Canyon may need a heat
advisories this weekend with temperatures skirting around 105 to
107.

Monsoonal moisture from Arizona will get wrapped up in the high
pressure system and bring some mid-level moisture to the northwest
Panhandles. Low level moisture is limited with dewpoints in the
upper 40s to 50s through the weekend and into early next week.
There is a chance for storms mainly in the northwest Panhandles
through the extended period. Storms are likely to fire off the
higher terrain in southeast Colorado and northeast New Mexico
where northwest flow aloft is present along with some shortwaves
coming off the mountain ranges. However, the chance for storms
remains uncertain with limited moisture and instability playing a
key role in storm initiation.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/15
Hazardous weather outlook, Jul 15, 9:04 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
904 PM CDT Wed Jul 15 2020

OKZ001>003-TXZ001>020-317-161415-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
904 PM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the Panhandles. A few storms
could be severe especially across the Oklahoma Panhandle and the
northern and western Texas Panhandle with damaging winds being
the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Tuesday, isolated to scattered thunderstorms are
possible mainly in the far northwest combined Panhandles during
the evenings. The chance for severe weather is low, but a rogue
severe wind gust can't be ruled out, especially on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay an information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

In the hours before

Local storm report, Jul 15, 6:35 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND DMG     MORSE                   36.06N 101.47W
07/14/2020                   HANSFORD           TX   SOCIAL MEDIA

            SOCIAL MEDIA REPORT WITH PICTURES OF DAMAGE TO GRAIN
            BINS AND FENCES WITH TWO LARGE TREES DOWNED

&&

EVENT NUMBER AMA2000508

FERGUSON
Special weather statement, Jul 15, 9:13 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
913 PM CDT Wed Jul 15 2020

OKZ001-160245-
Cimarron OK-
913 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 945 PM CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kenton, or 25 miles north of Clayton, moving east
at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3700 10262 3665 10262 3664 10300 3700 10300
TIME...MOT...LOC 0213Z 263DEG 8KT 3680 10306

LFM
Local storm report, Jul 15, 9:40 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     11 SSW ROMERO           35.57N 102.96W
07/15/2020  M62 MPH          OLDHAM             TX   MESONET

&&

EVENT NUMBER AMA2000509

FERGUSON
Special weather statement, Jul 15, 9:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
959 PM CDT Wed Jul 15 2020

TXZ001-006-011-160345-
Hartley TX-Dallam TX-Oldham TX-
959 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...SOUTHERN DALLAM AND
HARTLEY COUNTIES UNTIL 1045 PM CDT...

At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles north of Romero to near Adrian.
Movement was northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dalhart, Vega, Hartley, Channing, Adrian, Boys Ranch and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
the Panhandle of Texas.

LAT...LON 3614 10216 3519 10217 3519 10289 3610 10295
TIME...MOT...LOC 0258Z 218DEG 25KT 3594 10284 3527 10262

LFM
Special weather statement, Jul 15, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1021 PM CDT Wed Jul 15 2020

OKZ001-160345-
Cimarron OK-
1021 PM CDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 1045 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Wheeless, or 21 miles west of Boise City. This storm
was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Black Mesa Park, Kenton and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3694 10271 3666 10272 3666 10300 3696 10300
TIME...MOT...LOC 0321Z 261DEG 2KT 3678 10289

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:59 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Oldham61 min
Jul 15, 9:59 PM CDTSpecial Weather StatementAMAHartley, Oldham46 min
Jul 16, 12:45 AM CDTSpecial Weather StatementAMAHutchinson, Roberts30 min
Jul 16, 2:46 AM CDTSpecial Weather StatementAMAHemphill29 min
Jul 15, 9:13 PM CDTSpecial Weather StatementAMACimarron32 min
Jul 15, 11:46 PM CDTSpecial Weather StatementAMACimarron29 min
Jul 16, 6:33 PM CDTSpecial Weather StatementAMACimarron27 min

Nearby

Special Weather Statements in Oklahoma, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.